Advertisement

Mirena and Weight Gain

topic posted Tue, October 3, 2006 - 6:23 PM by  Angel
Share/Save/Bookmark
I know we've beaten IUD's into the ground, but I must know...

For those of you who got a Mirena, experienced weight gain, and had it removed: does the weight come off easily after removal of the IUD or did you stay heavier? I'm seriously considering getting rid of my Mirena at my next check-up in November and I'd be very greatful to have some feedback in order to make an informed decision (because it's GREAT aside from the increase in my dress size).
posted by:
Angel
Houston
Advertisement
  • Re: Mirena and Weight Gain

    Tue, October 3, 2006 - 8:35 PM
    I still have mine, but I think it's caused some weight gain.

    Unfortunately, the nurse practitioner at my doctor's office totally blew off my concern, saying that people don't gain weight from Mirena... even though the literature says it's a side effect. Statistical correlation doesn't mean causal relationship blahblah.

    It's comforting to know I'm not the only one going through this. :(
    • Unsu...
       

      Re: Mirena and Weight Gain

      Wed, October 4, 2006 - 6:38 PM
      i am getting mine out tomorrow. i'll let you know if there are any changes after that...a month should be enough time to see what will happen if anything from the removal, so you'll have enough time to decide on your own.

      depsite my issue with it, i really struggled with the decision to remove it, mainly because if the other things happening don't go away then i have to

      1. figure out what the hell IS causing them and
      2. get the damn thing back in, and it was NOT FUN the first time

      anyway, tomorrow is the day.
    • Unsu...
       

      Re: Mirena and Weight Gain

      Wed, October 4, 2006 - 6:46 PM
      oh...and my doc also tried to convince me that mirena wasn't the source of the weight gain/other side effects. she said she'd remove it if i wanted, but she thinks the weight gain is from quitting smoking (i considered that might be the case, except that i quit smoking nearly 3 months before I got the IUD placed...i have to think i would have noticed some weight gain before then!)

      anyway, it's not just weight gain, it's a bunch of things plus mental stuff too...and smoking definitely can't be blamed for making me want to cry at the drop of a hat!
      • Unsu...
         

        Re: Mirena and Weight Gain

        Wed, October 4, 2006 - 7:12 PM
        well fuck the fat thing...it can make your ovaries develop cysts...


        do you have just fat on your gut area?

        because my grandma had cysts and she thought she was getting fatter.
        but it was CYSTS! she didnt get sick until towards the end she said she felt like crap and her stomach hurt and her hair wasnt "her hair".

        just something to think about.

        and if YOU think its from the BC listen to yourself. you have been livin in your body all your life...how long has your doct been treating it.?


        my connection is slow so heres the site:

        www.mirena-us.com/

        it has info on it...and the pdf are loading too slow for me to read.
        sorry.

        and anyone i know that quits smoking notices that shit in the first month.
        i think YOU are right. and i hate your doctor today.
        hee hee

        yeh pms raging so forgive my brashness
        • Re: Mirena and Weight Gain

          Wed, October 4, 2006 - 8:36 PM
          Actually, I'll give my NP credit -- she had me sent for an ultrasound to rule out cysts.

          And actually, Violet, it was because my weight gain was in the gut that I *was* concerned! It was only 4 lbs, but I'd gone up 1-2 pant sizes in 6 months, in the absence of any diet/exercise changes.
          • Unsu...
             

            Re: Mirena and Weight Gain

            Wed, October 4, 2006 - 11:49 PM
            well i am glad you are ok and is not cysts

            fat isnt scary

            cysts scare me

            i wonder if you could retain water from it? like its not real fat? just hormonal water retention?
        • Unsu...
           

          Re: Mirena and Weight Gain

          Thu, October 5, 2006 - 9:49 PM
          i have read all the info for patients and for MDs too. i know about the cysts but my fat is everywhere...even my face. i'm slowly losing it, so if it's still around my gut after i get down some more, i'll get an ultrasound.

          the removal was pretty simple. took all of 5 seconds...one sharp twinge, a little cramping afterwards, a little spotting since. it's been about 6 hours and i'm totally fine, no pain meds either.

          i'll keep you all posted.

          hang in there violet!
          • Re: Mirena and Weight Gain

            Wed, October 11, 2006 - 4:35 PM
            Thanks, Diva F. Please let me know what your results are about the weight loss. Unfortunately I'm totally obsessed with my weight (thanks to a lifetime of performing arts and theater) and can't stand being this size. I can't believe I used to think that a size 4 was too big! Well, at least I learned a good lesson - be grateful for what you have...I'd be thrilled to fit into my old size 4 pants now!
            • Unsu...
               

              Re: Mirena and Weight Gain

              Wed, October 11, 2006 - 7:45 PM
              it's nearly a week after my removal, and i have not noticed any significant weight change.
              i started doing weight watchers 10 weeks ago, in desperation due to my 20 additional pounds. (and i was already 10 over my happy place)

              i had never done ww before and was skeptical. i'm really glad i tried it though, because it's been a steady drop over those 10 weeks. i've lost 15 so far, and have 15 to go.

              i don't know if removing it without doing ww would make any difference; i guess if my loss speeds up now it might be telling. i've been losing an average of 1.5 a week but ww is not designed to take off more than 2 lbs a week so i don't know how much faster it could/should happen. i didn't lose a bunch of water weight like i did when i went off the pill tho.

              i'll continue to update as we go.

              one thing you could try to pay attention to: i really thought i had an eating disorder, i was eating in such an unstoppable way. it was like i was PMS-ing constantly. the hormone in mirena is the same hormone associated with PMS...progesterone. i found that just having that realization about what was going on helped me rein in bad behavior. ww is just giving me a framework for knowing how much is too much. the problem before was that i was way, way beyond too much!

              good luck, you'll get there.
              • Re: Mirena and Weight Gain

                Tue, October 17, 2006 - 2:50 PM
                That's so great to know!!! I've been eating junk food non-stop (and I'm usually an uber-health nut). Did Mirena make you tired too? I've been having such a hard time getting motivated to exercise, but I don't know if it's the hormone or if I've just gotten lazy.

                I'm seeing my OBGYN on friday and we'll be talking about my bc options. I'm fairly certain I'll have it removed. I love the fact that my periods are gone and that Mirena is reliable, but the weight gain just isn't worth it.
                • Unsu...
                   

                  Re: Mirena and Weight Gain

                  Tue, October 17, 2006 - 7:54 PM
                  i don't recall being more tired than normal (i am always tired). however, i had a friend who had to deal with depression with mirena and that made her feel tired...

                  i am sorry that you're struggling with it. i had the same dilemma...reliable + no periods vs. fat, crabby, depressed, and broken out. what a choice!
                  • This is the maximum depth. Additional responses will not be threaded.

                    Re: Mirena and Weight Gain

                    Fri, October 20, 2006 - 1:54 PM
                    Yeah, why don't they push this whole bc thing off on guys for a change? How about THEY deal with the side effects and let us run free, damn it!
                    • Re: Mirena and Weight Gain

                      Fri, October 20, 2006 - 1:59 PM
                      I did hear they were working on a BC pill for guys.

                      But I really can't imagine any guy taking a BC pill, or remembering to! :)
                      • Re: Mirena and Weight Gain

                        Fri, October 20, 2006 - 6:39 PM
                        I'm amazed my husband remembers to zip his fly in the morning. No way would he remember BC pills. >:)
                        • Re: Mirena and Weight Gain

                          Thu, October 26, 2006 - 8:24 PM
                          Most guys don't even carry condoms! Why? -- It comes down to the fact that we women carry the major risk of unprotected sex (pregnancy), plus the increased suceptibility to STDs due to the, uh, unidirectional nature of fluid exchange. Additionally, men have this weird ego thing about "shooting blanks": like it's a freeking gun and isn't as effective if unloaded!

                          Basically, I don't think that the male BC pill will have much success from a marketing point of view. That makes me so sad and mad at the same time! Regardless, "don't worry, I'll pull out" isn't enough reassurance for me, thank you.

Recent topics in "*Beauty Secrets for Divas*"

Topic Author Replies Last Post
Lips! Azeeza 2 March 5, 2014
painful cracking fingertips! :( Girl 23 March 4, 2014
Allergy to Adhesives Azeeza 0 January 18, 2014
Skin is Looking Terrible again! Azeeza 19 January 16, 2014